Alert archive / Missouri / River Flood Warnings in 2023
River Flood Warning 51, NWS St. Louis, MO
NWS St. Louis, MO issued this river flood warning at Aug 3, 2023, 10:40 AM CDT for Jefferson County, Saint Louis County, Missouri. It took effect at Aug 4, 2023, 8:20 PM CDT. It was in force for 68 hr.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2023, 10:40 AM CDT (15:40 UTC)
- In effect from
- Aug 4, 2023, 8:20 PM CDT
- Expired
- Aug 7, 2023, 4:42 PM CDT
- In force
- 68 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Jefferson County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 32 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Meramec River near Eureka (ERKM7).
- Action stage
- 17 ft
- Minor stage
- 19 ft
- Moderate stage
- 26 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07019000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Aug 3, 10:03 AM CDT, 37 minutes earlier.
Area forecast discussion, Aug 3, 10:03 AM CDT, 37 minutes before
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 1003 AM CDT Thu Aug 3 2023 .UPDATE... Issued at 948 AM CDT Thu Aug 3 2023 Trends in IR satellite imagery show a broad mass of colder cloud tops moving into far southeast Missouri and southern Illinois this morning. Depth and coverage decreases with northward travel, though low stratus and episodic visibility reductions continue to be observed across sections of northern Missouri into west-central Illinois. Radar shows decreasing coverage of showers and thunderstorms with rapidly diminishing coverage in heavy rainfall. Therefore, the flood watch has been allowed to expire. Focus will shift to the late afternoon period with CAMs beginning to latch onto an MCV giving rise to shower and thunderstorm development late this afternoon/evening. Activity does not initially looks as well organized nor seem to reside over one particular area for too long. However, localized heavy rainfall that impacts similar areas that have been impacted last night into the morning will be a concern later tonight into tonight if convection materializes. Maples && .SHORT TERM... (Through Late Friday Afternoon) Issued at 322 AM CDT Thu Aug 3 2023 Key Message: Ongoing training of storms early this morning with activity extending as far west as north central Kansas. So will keep Flood Watch going through 15z today with widespread 1-3" rainfall totals still expected in the flash flood watch area, with a few locations already in excess of 6" (Southern Moniteau/Cole counties) as of 08z Thursday. The heaviest rain will be in a NW-SE axis from near Columbia to Farmington. (Today - Friday) With the low level jet (25-35kt) veering to the west, it will become parallel to the mean 850-300mb flow, so this favors a continued upwind propagation and cell training for a while longer. Then between 12z and 15z, the low level jet will veer to the northwest and weaken with activity quickly tapering off. Even with rain tapering off, the effective front will linger across southern portions of Missouri through the rest of the day. North of this boundary, the latest HREF ensemble run has surface based CAPEs between 1500-3000 J/kg and mean PWs around 2 inches. So plenty of instability and moisture across the region, thus expect scattered showers and storms will develop by late afternoon for portions of central and southeast Missouri. The rest of the forecast area should remain dry. By tonight, some of the latest CAMs indicate that another MCS will develop over south central and southeast Missouri. However, the majority of the CAMs do not develop an MCS or have one develop further to our southeast. Also, even with PMM/LPMM qpf values indicating isolated 1-2" amounts of rain in southern portions of the forecast area tonight, the latest HREF has more of a spread when it comes to QPF amounts, so confidence is low on another heavy rain event for portions of our area at this time. Will need to keep eye out on the later model runs to see if adjustments need to be made and/or possible flood watch for tonight. On Friday, even though mean surface based CAPE values will be a bit lower (1000-1500 J/kg) with mean PWs less than 2 inches as well as a lingering frontal boundary across region, only expect a low end chance of showers and storms once again due to weaker mid and upper level flow. Highs today and Friday will be near normal while lows tonight will be a bit above normal in the upper 60s to mid 70s. Byrd .LONG TERM... (Friday Night through Wednesday) Issued at 322 AM CDT Thu Aug 3 2023 No major changes as the latest deterministic as well as ensembles keep chances of showers and storms through the weekend, as several shortwaves slide along the zonal flow aloft. However, with weaker mid level flow and little to no low level jet each night, precipitation chances will be on the lower side. Otherwise, after near normal temperatures on Saturday and Sunday, cooler than normal temperatures through the work week. This is due to an upper level ridge building over the western CONUS once again putting our area in northwest flow aloft. Byrd && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 657 AM CDT Thu Aug 3 2023 A corridor of showers and thunderstorms extends through central to southeastern MO, impacting KCOU and KJEF and remaining south of St. Louis metro terminals. This brief reductions to MVFR to IFR visibilities will be possible in thunderstorms over the next couple hours, before gradual weakening to showers and then eventual dissipation occurs through the rest of the morning. IFR stratus, and additionally IFR fog at KUIN, extends across northeastern MO/west- central IL to the south near the I-70 corridor. It is uncertain how far southward the IFR stratus will continue to advance, but at least a period of IFR flight conditions is likely at KSTL and KSUS. Stratus should lift and begin scattering through the day with improving flight conditions, although it is possible that improvement occurs more slowly than advertise in the TAF. A few showers and thunderstorms are again possible by late this afternoon, but the relatively greater threat for showers and thunderstorms will be overnight at KCOU and KJEF. Lastly, winds are anticipated to be generally light through the TAF period. Pfahler && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 86 74 87 74 / 50 20 20 40 Quincy 84 70 86 71 / 10 10 5 40 Columbia 85 72 88 72 / 70 30 30 50 Jefferson City 88 73 90 74 / 80 40 30 50 Salem 84 69 88 70 / 60 20 20 20 Farmington 89 70 89 71 / 100 40 30 30 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 3, 3:50 AM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 350 AM CDT Thu Aug 3 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-041200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 350 AM CDT Thu Aug 3 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Flash Flood Watch is in effect for parts of Missouri and Illinois through mid morning as thunderstorms producing heavy rainfall rates will persist. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible each day through Monday. There is another chance of thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Byrd
In the hours before
Local storm report, Aug 3, 8:52 AM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
852 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM Rain Owensville 38.35N 91.50W
08/03/2023 M7.20 inch Gasconade MO Broadcast Media
2-day total.
&&
JPGLocal storm report, Aug 3, 9:18 AM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
918 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM Tstm Wnd Dmg 5 NNE Old Mines 38.08N 90.74W
08/03/2023 Washington MO 911 Call Center
Several trees down across highway 47.
&&Local storm report, Aug 3, 9:49 AM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
949 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 AM Tstm Wnd Dmg 2 NE Easley 38.82N 92.36W
08/03/2023 Boone MO Emergency Mngr
Multiple trees down along Route N. Time
estimated from radar.
&&
JPGLocal storm report, Aug 3, 10:10 AM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1010 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 AM Tstm Wnd Dmg 2 ESE Easley 38.79N 92.35W
08/03/2023 Boone MO Emergency Mngr
Tree down on Highway MM near Harold
Cunningham Drive.
&&
JPGLocal storm report, Aug 3, 10:13 AM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1013 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM Rain Desloge 37.87N 90.52W
08/03/2023 M6.03 inch St. Francois MO Public
&&
JPGLocal storm report, Aug 3, 10:17 AM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1017 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM Rain 4 NNW Mokane 38.73N 91.90W
08/03/2023 M9.32 inch Callaway MO Public
2-day total.
&&
JPGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:36 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Moniteau | 39 min |
| Aug 2, 8:07 PM CDT | Areal Flood Advisory | LSX | Cole, Moniteau | 2 hr |
| Aug 2, 8:10 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 65 min |
| Aug 2, 8:29 PM CDT | Flash Flood Warning | LSX | Callaway, Cole, Moniteau, Osage | 4 hr |
| Aug 2, 8:30 PM CDT | Tornado Warning | LSX | Moniteau | 16 min |
| Aug 2, 9:28 PM CDT | Areal Flood Advisory | LSX | Franklin, Gasconade | 23 min |
| Aug 2, 9:42 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Gasconade | 63 min |
| Aug 2, 9:51 PM CDT | Flash Flood Warning | LSX | Franklin, Gasconade | 3 hr |
| Aug 2, 9:59 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 61 min |
| Aug 2, 10:21 PM CDT | Areal Flood Advisory | LSX | Crawford, Washington | 3 hr |
| Aug 2, 10:29 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois | 61 min |
| Aug 2, 10:41 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 49 min |
| Aug 2, 10:45 PM CDT | River Flood Warning | LSX | Franklin | 3 days |
| Aug 2, 11:18 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 57 min |
| Aug 2, 11:25 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 38 min |
| Aug 3, 12:03 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 57 min |
| Aug 3, 12:13 AM CDT | Flash Flood Warning | LSX | Cole, Moniteau | 4 hr |
| Aug 3, 12:26 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 49 min |
| Aug 3, 1:33 AM CDT | Flash Flood Warning | LSX | Boone, Callaway, Franklin, Gasconade, Moniteau, Osage | 4 hr |
| Aug 3, 1:46 AM CDT | Severe Thunderstorm Warning | LSX | Callaway, Osage | 22 min |
| Aug 3, 3:05 AM CDT | Flash Flood Warning | LSX | Boone, Callaway, Moniteau, Osage | 6 hr |
| Aug 3, 4:52 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Jefferson, Washington | 38 min |
| Aug 3, 6:56 AM CDT | River Flood Warning | LSX | Crawford, Washington | 5 hr |
| Aug 3, 8:51 AM CDT | Flash Flood Warning | LSX | Madison, Sainte Genevieve, Saint Francois | 4 hr |
| Aug 3, 10:36 AM CDT | River Flood Warning | LSX | Cole | 35 hr |
| Aug 3, 10:36 AM CDT | River Flood Warning | LSX | Osage | 11 hr |
| Aug 3, 10:40 AM CDT | River Flood Warning | LSX | Jefferson | 4 days |
| Aug 3, 12:24 AM CDT | Flash Flood Warning | LSX | Bond, Fayette, Marion | 6 hr |
Nearby
River Flood Warnings in Missouri, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.